Alert archive / California / Winter Storm Warnings in 2017
Winter Storm Warning 10, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm warning at Feb 19, 2017, 4:08 AM PST. It took effect at Feb 19, 2017, 4:00 PM PST. It was in force for 62 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2017, 4:08 AM PST (12:08 UTC)
- In effect from
- Feb 19, 2017, 4:00 PM PST
- Expired
- Feb 22, 2017, 6:00 AM PST
- In force
- 62 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
365 WWUS46 KSTO 191208 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 408 AM PST Sun Feb 19 2017 ...Another strong storm hits northern California early this week... .A weak system will bring light snow to the Sierra Cascade range today. A much stronger system is poised to hit northern California this evening bringing strong winds and periods of heavy snow at the higher elevations. A period of higher snow levels Monday and Monday evening will limit snow impacts to the higher passes but these snow levels will begin falling again by Tuesday morning. If traveling through the Sierra Cascade range expect chain controls and long delays. Mudslides are also possible in this region. CAZ068-069-200115- /O.UPG.KSTO.WS.A.0008.170219T1800Z-170221T1200Z/ /O.NEW.KSTO.WS.W.0010.170220T0000Z-170222T0600Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Chester, Quincy, and Blue Canyon 408 AM PST Sun Feb 19 2017 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST TUESDAY... The National Weather Service in Sacramento has issued a Winter Storm Warning for heavy snow and strong wind which is in effect from 4 PM this afternoon to 10 PM PST Tuesday. The Winter Storm Watch is no longer in effect. * MAIN IMPACTS: TRAVELERS MAY EXPERIENCE LONG DELAYS. CHAIN CONTROLS LIKELY. POOR VISIBILITY DUE TO SNOW AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. CONCERN FOR MUDSLIDES OVER STEEPER TERRAIN. * Confidence...HIGH. * LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER ECHO SUMMIT, HIGHWAY 88 OVER CARSON PASS, AND LASSEN PARK. * TIMING...LIGHT SNOWFALL TODAY WILL BE FOLLOWED BY HEAVIER SNOW THIS EVENING. THIS HEAVY SNOWFALL WILL CONTINUE THROUGH TUESDAY EVENING BEFORE DROPPING OFF TO LIGHTER SNOW TUESDAY NIGHT. * SNOW AMOUNTS...A FOOT OF SNOW EXPECTED DOWN TO ABOUT 5500 FEET WITH UP TO SEVERAL FEET OF SNOW POSSIBLE HIGHEST ELEVATIONS BETWEEN TODAY AND TUESDAY EVENING. * SNOW LEVELS...SNOW LEVELS AROUND 5500 FEET TODAY CLIMBING TO AROUND 7000 FEET ON MONDAY AND MONDAY EVENING. SNOW LEVELS DROPPING ON TUESDAY DOWN TO 5000 FEET OR LOWER BY TUESDAY EVENING. * Other impacts...HEAVY SNOW IN COMBINATION WITH GUSTY WINDS WILL CREATE POOR VISIBILITY AND HAZARDOUS TRAVEL. A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Strong winds are also possible. This will make travel very hazardous or impossible. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
8 follow-up statements
931 WWUS46 KSTO 192119 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 119 PM PST Sun Feb 19 2017 ...Another strong storm hits northern California tonight through Tuesday... .A weak system has brought light snow to the Sierra Cascade range today. A much stronger system is poised to hit Northern California this evening through Tuesday. It will bring periods of strong winds and heavy snow to the higher elevations. A period of higher snow levels Monday and Monday evening will limit snow impacts to near passes and higher but snow levels will fall again by Tuesday morning. If traveling through the Sierra Cascade range expect chain controls, long delays and possible closures. Mudslides and rockslides could impact mountain roads making them impassable for a day or more. CAZ068-069-210000- /O.CON.KSTO.WS.W.0010.170220T0000Z-170222T0600Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Chester, Quincy, and Blue Canyon 119 PM PST Sun Feb 19 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST TUESDAY... * MAIN IMPACTS: TRAVELERS MAY EXPERIENCE LONG DELAYS. CHAIN CONTROLS LIKELY. POOR VISIBILITY DUE TO SNOW AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. CONCERN FOR MUDSLIDES ACROSS STEEPER TERRAIN. * Confidence...HIGH. * LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER ECHO SUMMIT, HIGHWAY 88 OVER CARSON PASS, AND LASSEN PARK. * TIMING...LIGHT SNOWFALL TODAY WILL BE FOLLOWED BY HEAVIER SNOW THIS EVENING. THIS HEAVY SNOWFALL WILL CONTINUE THROUGH TUESDAY EVENING BEFORE DROPPING OFF TO LIGHTER SNOW TUESDAY NIGHT. * SNOW AMOUNTS...UP TO A FOOT OF SNOW EXPECTED DOWN TO ABOUT 5500 FEET WITH 2 TO 5 FEET OF SNOW POSSIBLE ABOVE 6000 FEET BETWEEN TODAY AND TUESDAY EVENING. * SNOW LEVELS...SNOW LEVELS AROUND 5500 FEET TODAY CLIMBING TO AROUND 7000 FEET ON MONDAY AND MONDAY EVENING. SNOW LEVELS DROPPING ON TUESDAY BETWEEN 4000 TO 5000 FEET. * Other impacts...HEAVY SNOW IN COMBINATION WITH GUSTY WINDS WILL CREATE POOR VISIBILITY AND HAZARDOUS TRAVEL. A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Strong winds are also possible. This will make travel very hazardous or impossible. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
216 WWUS46 KSTO 201130 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 330 AM PST Mon Feb 20 2017 ...Another strong storm hits northern California through Tuesday... .A stronger weather system will move through northern California through Tuesday. It will bring periods of strong winds and heavy snow to the higher elevations. A period of higher snow levels today will limit snow impacts to near passes and higher but snow levels will fall again by Tuesday morning. If traveling through the Sierra Cascade range expect chain controls, long delays and possible closures. Mudslides and rockslides could impact mountain roads making them impassable for a day or more. CAZ068-069-210000- /O.CON.KSTO.WS.W.0010.000000T0000Z-170222T0600Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Chester, Quincy, and Blue Canyon 330 AM PST Mon Feb 20 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST TUESDAY... * MAIN IMPACTS: TRAVELERS MAY EXPERIENCE LONG DELAYS. CHAIN CONTROLS LIKELY. POOR VISIBILITY DUE TO SNOW AND STRONG WINDS WILL MAKE TRAVEL HAZARDOUS. CONCERN FOR MUDSLIDES ACROSS STEEPER TERRAIN. * Confidence...HIGH. * LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER ECHO SUMMIT, HIGHWAY 88 OVER CARSON PASS, AND LASSEN PARK. * TIMING...PERIODS OF HEAVY SNOW THROUGH TUESDAY EVENING BEFORE DROPPING OFF TO LIGHTER SNOW TUESDAY NIGHT. * SNOW AMOUNTS...UP TO A FOOT OF SNOW EXPECTED DOWN TO ABOUT 5500 FEET WITH 2 TO 5 FEET OF SNOW POSSIBLE ABOVE 6000 FEET BETWEEN TODAY AND TUESDAY EVENING. * SNOW LEVELS...SNOW LEVELS AROUND 7000 FEET DROPPING ON TUESDAY TO BETWEEN 4000 AND 5000 FEET. A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Strong winds are also possible. This will make travel very hazardous or impossible. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
930 WWUS46 KSTO 202123 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 123 PM PST Mon Feb 20 2017 ...Another strong storm hits northern California through Tuesday... .A stronger weather system will move through northern California through Tuesday. It will bring periods of strong winds and heavy snow to the higher elevations. A period of higher snow levels today will limit snow impacts to near passes and higher but snow levels will fall again by Tuesday morning. If traveling through the Sierra Cascade range expect chain controls, long delays and possible closures. Mudslides and rockslides could impact mountain roads making them impassable for a day or more. CAZ068-069-220000- /O.CON.KSTO.WS.W.0010.000000T0000Z-170222T0600Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Chester, Quincy, and Blue Canyon 123 PM PST Mon Feb 20 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST TUESDAY... * Main impacts: travelers may experience long delays. Chain controls likely. Poor visibility due to snow and strong southwest wind gusts over 60 mph will make travel hazardous. Mudslides also possible across steeper terrain. * Confidence...High. * Locations...Interstate 80 over Donner pass, Highway 50 over Echo summit, Highway 88 over Carson pass, and Lassen park. * Timing...periods of heavy snow through Tuesday evening before dropping off to lighter snow Tuesday night. * Snow amounts...up to a foot of snow expected down to about 5500 feet with 2 to 5 feet of snow possible above 6000 feet between today and Tuesday evening. * Snow levels...snow levels around 7000 feet dropping on Tuesday to between 4000 and 5000 feet. A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Strong winds are also possible. This will make travel very hazardous or impossible. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
361 WWUS46 KSTO 210250 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 650 PM PST Mon Feb 20 2017 ...Strong storm hits northern California through Tuesday... .A strong weather system will move through northern California through Tuesday. It will bring periods of strong winds and heavy snow to the higher elevations. Snow levels near 6000 feet but levels will lower late tonight and Tuesday morning. If traveling through the Sierra Cascade range expect chain controls, long delays and possible closures. Mudslides and rockslides could impact mountain roads making them impassable for a day or more. CAZ068-069-212200- /O.CON.KSTO.WS.W.0010.000000T0000Z-170222T0600Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Chester, Quincy, and Blue Canyon 650 PM PST Mon Feb 20 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST TUESDAY... * Main impacts: travelers may experience long delays. Chain controls likely. Poor visibility due to snow and strong southwest wind gusts to 60 mph will make travel hazardous. Mudslides also possible across steeper terrain. * Confidence...High. * Locations...Interstate 80 over Donner pass, Highway 50 over Echo summit, Highway 88 over Carson pass, and Lassen park. * Timing...Periods of heavy snow through Tuesday before dropping off to lighter snow Tuesday night. Heaviest snowfall tonight and Tuesday morning. * Snow amounts...Up to a foot of snow expected down to about 5500 feet with 2 to 5 feet of snow possible above 6000 feet through Tuesday evening. * Snow levels...Snow levels around 6000 feet dropping on Tuesday to between 4000 and 5000 feet. A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Strong winds are also possible. This will make travel very hazardous or impossible. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
273 WWUS46 KSTO 211130 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 330 AM PST Tue Feb 21 2017 CAZ068-069-220000- /O.CON.KSTO.WS.W.0010.000000T0000Z-170222T0600Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Chester, Quincy, and Blue Canyon 330 AM PST Tue Feb 21 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * Main impacts: Travelers may experience delays. Chain controls. Poor visibility due to snow and strong southwest wind gusts to 50 mph will make travel hazardous. * Confidence...High. * Locations...Interstate 80 over Donner pass, Highway 50 over Echo summit, Highway 88 over Carson pass, and Lassen park. * Timing...Periods of heavy snow through midday before tapering off to flurries by this evening. * Snow amounts...Additional accumulations up to a foot down to around 5500 feet with up to 2 feet along the crest. * Snow levels...4000 to 5000 feet. A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Strong winds are also possible. This will make travel very hazardous or impossible. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
852 WWUS46 KSTO 212220 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 220 PM PST Tue Feb 21 2017 CAZ068-069-220600- /O.CON.KSTO.WS.W.0010.000000T0000Z-170222T0600Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Chester, Quincy, and Blue Canyon 220 PM PST Tue Feb 21 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * Main impacts: Travelers may experience delays. Chain controls. Poor visibility due to snow and gusty winds will make travel hazardous. * Confidence...High. * Locations...Interstate 80 over Donner pass, Highway 50 over Echo summit, Highway 88 over Carson pass, and Lassen park. * Timing...Periods of heavy snow through midday before tapering off to flurries by this evening. * Snow amounts...Additional accumulations up to 6 inches down to around 5500 feet, and up to a foot of additional accumulations along the crest. * Snow levels...4000 to 5000 feet. A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Strong winds are also possible. This will make travel very hazardous or impossible. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
684 WWUS46 KSTO 220506 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 906 PM PST Tue Feb 21 2017 ...Winter Storm Warning extended until 6 am Wednesday... .Driving conditions continue to be poor this evening with snow covered icy roads. Numerous snow showers will continue over the western slopes for most of the night and roads are expected to remain in poor condition for travel therefore the winter storm warning has been extended. CAZ068-069-221400- /O.EXT.KSTO.WS.W.0010.000000T0000Z-170222T1400Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Chester, Quincy, and Blue Canyon 906 PM PST Tue Feb 21 2017 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM PST WEDNESDAY... * Main impacts: Travelers may experience delays. Chain controls. Poor visibility due to snow and icy roads. * Confidence...High. * Locations...Interstate 80 over Donner pass, Highway 50 over Echo summit, Highway 88 over Carson pass, and Lassen park. * Timing...Periods of snow through tonight before tapering off to flurries by daybreak. * Snow amounts...Additional accumulations up to 3 inches down to around 5000 feet. * Snow levels...4000 to 5000 feet. A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Strong winds are also possible. This will make travel very hazardous or impossible. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
555 WWUS46 KSTO 221400 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 600 AM PST Wed Feb 22 2017 CAZ068-069-221500- /O.EXP.KSTO.WS.W.0010.000000T0000Z-170222T1400Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- Including the cities of Chester, Quincy, and Blue Canyon 600 AM PST Wed Feb 22 2017 ...WINTER STORM WARNING HAS EXPIRED... Remaining snow showers continue to taper off early this morning. Additional snow showers will be possible this afternoon and evening with only light accumulations expected. Check ahead with Caltrans for the latest road conditions. Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 18, 3:17 PM PST, 12 hours 51 minutes earlier.
Area forecast discussion, Feb 18, 3:17 PM PST, 12 hours 51 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 317 PM PST Sat Feb 18 2017 .Synopsis... Wet weather with renewed flooding concerns into the middle of next week with wettest storm of the bunch expected for Monday into Tuesday. Gusty winds likely again Monday. Mountain travel will also be impacted at times due to heavy snow. && .Discussion... Snow levels have risen today between 6500 to 8000 feet. CalTrans webcams show that roads are clear on I-80 and Hwy 50. Biggest concern now is the upcoming storm arriving Sunday night into Tuesday. Forecast still on track for another atmospheric river with impressive moisture to approach the West Coast on Sunday. Some showers could pop up during the day on Sunday, but the heaviest precipitation is expected to arrive Sunday evening and Monday with continued rain and snow on Tuesday. Widespread moderate to heavy rain and snow will impact our region in this timeframe. Impressive amounts across the Sierra due to orographic nature with totals ranging between 4-10 inches. Amounts in the Valley likely 1.5-3 inches. With heavy rain and saturated soils throughout the area, flood and mudslide potential is heightened Sunday evening through early Tuesday. Flood Watch remains in effect. Snow levels will start Wednesday around 4500-5500 feet Sunday but should rise to around 6000-7000 feet during the day Monday as system pushes in. Still a bit of uncertainty with this. Colder air will then wrap in Monday night into Tuesday dropping snow levels back down to around 5000 feet. Heavy snow likely in this timeframe with several feet of accumulation at pass levels, hindering travel and causing delays. Another round of gusty winds will accompany system on Monday, this time perhaps more widespread across the Valley. MFR-SAC pressure gradient increases to around 12 mb with 925 mb winds in the 60+ kt range during the day Monday. Have boosted up winds a bit from going forecast with gusts in the 45-55 mph range which still may be underdoing things but will need to watch trends going forward. Additional wind/tree damage and power outages highly likely. && .EXTENDED DISCUSSION (Wednesday THROUGH Saturday) General agreement in extended models for Wednesday with upper trough over the West coast although models differ on depth. Precipitation amounts do not look all that impressive with scattered showers across the region but localized convection could bring locally heavier amounts. Cannot rule out valley thunderstorms Wednesday afternoon with moderate instability indicated. Cool airmass will bring low snow levels Wednesday at about 3000 to 4000 feet. Wednesday night and Thursday would see drying northerly flow most areas under current model scenario with upper trough moving into the Great Basin. Have left slight chance of showers over the Sierra Thursday as it remains under cyclonic flow. Models really diverge going into Thursday night and Friday. GFS brings another Pacific trough into the Pacific Northwest and NorCal Thursday night and Friday for another round of rain, wind and mountain snow while ECMWF and GEM models keep NorCal under flat ridging and drier outcome. Have tried to split the difference for now leaving a threat of showers over the mountains and keeping most of the valley dry. Models then diverge even further going in to next weekend ranging from the GFS solution of fairly significant low moving in to California to the ECMWF solution of dry northerly flow. Obviously, confidence in forecast for the end of next week will be quite low until models become more consistent. && .AVIATION... Periods of MVFR across interior NorCal for the next 24 hours. Gusts around 25 kts possible after 09z for the KRDD and KRBL vicinity. && .STO WATCHES/WARNINGS/ADVISORIES... Flood Watch from Sunday evening through late Monday night for Burney Basin / Eastern Shasta County-Carquinez Strait and Delta- Central Sacramento Valley-Clear Lake/Southern Lake County- Motherlode-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County-Southern Sacramento Valley-West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Winter Storm Watch from Sunday morning through late Monday night for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 4:30 AM PST | High Wind Watch | STO | 11 hr | |
| Feb 19, 4:30 AM PST | Wind Advisory | STO | 36 hr | |
| Feb 19, 8:51 AM PST | River Flood Warning | STO | Butte, Glenn | 19 hr |
| Feb 19, 3:18 PM PST | High Wind Warning | STO | 27 hr | |
| Feb 19, 3:24 PM PST | River Flood Warning | STO | Stanislaus | 10 days |
Nearby
Winter Storm Warnings in California, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.